zbMATH — the first resource for mathematics

Groups with countably many subgroups. (English) Zbl 1342.20030
It is an easy observation that a group is finite precisely when it has only finitely many subgroups. In the very nice paper under review the authors consider groups \(G\) in which the set of all subgroups of \(G\) is countable. The abelian groups with this property are classified in [S. V. Rychkov and A. A. Fomin, “Abelian groups with a countable number of subgroups”, Abelevy Gruppy Moduli 10, 99-105 (1991)]. The current paper is mostly concerned with soluble such groups. A group \(G\) is termed a CMS-group if \(\mathcal L(G)\), the set of all subgroups of \(G\) is countable. Of course, all CMS-groups are countable and also groups with the maximum condition are CMS-groups. The class of CMS-groups is closed under taking subgroups and quotients, but \(C_{p^\infty}\times C_{p^\infty}\) (which has \(2^{\aleph_0}\) subgroups) shows that the property is not extension closed.
The authors show (Theorem 2.7) that a soluble-by-finite group is CMS if and only it is minimax and has no (subnormal) sections of type \(C_{p^\infty}\times C_{p^\infty}\). They also show that locally (soluble-by-finite) CMS-groups are soluble-by-finite (Theorem 2.12). Interestingly also (Theorem 3.1) they give an example of a nilpotent group with uncountably many subgroups, of which just countably many are abelian. On the other hand, if \(G\) is an infinite soluble-by-finite group then \(|\mathcal L(G)|\) is either \(\aleph_0\) or \(2^{|G|}\). The construction of Theorem 35.2 of A. Yu. Ol’shanskij [Geometry of defining relations in groups. Dordrecht: Kluwer Academic Publishers (1991; Zbl 0732.20019)] provides a simple group of cardinality \(\aleph_1\) with exactly \(\aleph_1\) subgroups, all proper subgroups are countable and \(G\) may be arranged to be a \(p\)-group, for a sufficiently large prime \(p\).

20E15 Chains and lattices of subgroups, subnormal subgroups
20E07 Subgroup theorems; subgroup growth
20F16 Solvable groups, supersolvable groups
20F19 Generalizations of solvable and nilpotent groups
20F50 Periodic groups; locally finite groups
Full Text: DOI
[1] Baer, R., Polyminimaxgruppen, Math. Ann., 175, 1-43, (1968) · Zbl 0183.02602
[2] Bourbaki, N., Algebra I. chapters 1-3, Elem. Math. (Berlin), (1998), Springer-Verlag Berlin, Translated from French. Reprint of the 1989 English translation · Zbl 0904.00001
[3] Burns, R. G.; Okoh, F.; Smith, H.; Wiegold, J., On the number of normal subgroups of an uncountable soluble group, Arch. Math. (Basel), 42, 4, 289-295, (1984) · Zbl 0528.20001
[4] Cutolo, G., On groups satisfying the maximal condition on non-normal subgroups, Riv. Mat. Pura Appl., 9, 49-59, (1991) · Zbl 0751.20022
[5] Dixon, M. R.; Evans, M. J.; Smith, H., Locally (soluble-by-finite) groups of finite rank, J. Algebra, 182, 3, 756-769, (1996) · Zbl 0854.20037
[6] Dixon, M. R.; Evans, M. J.; Smith, H., Locally (soluble-by-finite) groups with various restrictions on subgroups of infinite rank, Glasg. Math. J., 47, 2, 309-317, (2005) · Zbl 1088.20013
[7] Lennox, J. C.; Robinson, D. J.S., The theory of infinite soluble groups, Oxford Math. Monogr., (2004), The Clarendon Press Oxford University Press Oxford · Zbl 1059.20001
[8] Merzljakov, J. I., On the theory of locally polycyclic groups, J. Lond. Math. Soc. (2), 30, 1, 67-72, (1984) · Zbl 0505.20019
[9] Ol’shanskiĭ, A. Y., Geometry of defining relations in groups, Math. Appl., Sov. Ser., vol. 70, (1991), Kluwer Academic Publishers Group Dordrecht, Translated from the 1989 Russian original by Yu.A. Bakhturin
[10] Robinson, D. J.S., Finiteness conditions and generalized soluble groups. part 2, (1972), Springer-Verlag New York · Zbl 0243.20033
[11] Robinson, D. J.S., On the cohomology of soluble groups of finite rank, J. Pure Appl. Algebra, 6, 2, 155-164, (1975) · Zbl 0311.20012
[12] Robinson, D. J.S., A course in the theory of groups, Grad. Texts in Math., vol. 80, (1996), Springer-Verlag New York
[13] Rychkov, S. V.; Fomin, A. A., Abelian groups with a countable number of subgroups, (Abelian Groups and Modules, No. 10, (1991), Tomsk. Gos. Univ. Tomsk), 99-105, 185, 191 (in Russian)
[14] Shelah, S., Uncountable groups have many nonconjugate subgroups, Ann. Pure Appl. Logic, 36, 2, 153-206, (1987) · Zbl 0629.20001
[15] Stammbach, U., Homology in group theory, Lecture Notes in Math., vol. 359, (1973), Springer-Verlag Berlin · Zbl 0272.20049
[16] Šunkov, V. P., Locally finite groups of finite rank, Algebra Logika, Algebra Logic, 10, 127-142, (1971), English translation:
[17] Wilson, J. S., Large hereditarily just infinite groups, J. Algebra, 324, 2, 248-255, (2010) · Zbl 1209.20028
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.